Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 31, 2021

NWS Salt Lake City, UT issued this special weather statement at Jul 31, 2021, 7:06 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 7:06 PM MDT (01:06 UTC)
Expired
Jul 31, 2021, 7:30 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT

The radar

The Salt Lake City radar (KMTX), 62 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS85 KSLC 010106
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT Sat Jul 31 2021
 
UTZ101-010130-
Great Salt Lake Desert and Mountains UT-
706 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND
NORTHERN TOOELE COUNTIES UNTIL 730 PM MDT...

At 706 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Utah Test and Training Range North, or 49
miles northeast of Wendover...moving north at 10 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Utah Test and Training Range North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4101 11304 4098 11327 4123 11340 4129 11305
TIME...MOT...LOC 0106Z 168DEG 8KT 4107 11318 

$$

ND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:12 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 31, 3:12 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
312 PM MDT Sat Jul 31 2021

.SYNOPSIS...Deep moisture will remain across Utah and southwest
Wyoming through Monday. This will result in an extended period of
thunderstorm chances with a heavy rain threat, along with
temperatures trending slightly below normal. A warming and drying
trend is anticipated by midweek.

&&

.SHORT TERM (Through 12Z Tuesday)...Utah and southwest Wyoming
remain under a moist southerly flow this afternoon with high
pressure centered just to the east. PWs are in excess of 1.0"
across the majority of the area, with some values as high as 1.4"
over parts of western Utah. With daytime heating, showers and
thunderstorms have predictably developed over the higher terrain
with some storms drifting into some valleys just to the north of
the terrain. Convection will continue to develop through the
afternoon and into the early evening, with very heavy rain
possible with any storms that develop along with gusty winds,
frequent lightning, and small hail. The clouds and moisture will
also keep high temperatures at or below seasonal normals once
again.

Shortwave energy over the Great Basin is expected to lift
northward, reaching far northwest Utah Sunday afternoon before
sliding east across northern Utah through Monday. This will
provide additional instability, especially across western and
northern portions of the forecast area. This will also bring some
better shear which could lead to more organized and/or longer
lived convection. As a result, anticipating that tomorrow will be
at least a bit more active than today. However, as this wave
lifts northward, it will start to bring some drier air into
southwest Utah as early as tomorrow afternoon, so convection
should be more focused over central and northern Utah.

Drier air will continue to move in from the south on Monday as
high pressure builds over the Great Basin. Still anticipating
another good round of convection for northern and eastern portions
of the forecast area but southern and western portions of the area
should be noticeably drier and less active.

.LONG TERM (After 12Z Tuesday)...Monsoon activity ends, but some
diurnal convection will linger over the higher terrain. Most
everyone will see a quiet and dry forecast for much of the week
and into next weekend, with warming temperatures. Slight
subtleties emerge within the long range model outputs for a weak
monsoon surge occurring across far southern Utah by next weekend.

A large amplitude ridge axis across the interior west will extend
north into northern Montana. Utah will be positioned underneath the
ridge axis with the flow shifting to a northerly flow. This pattern
will shutoff the monsoon moisture hose and we will continue to
dry out. Given the rich plumes of moisture that was pumped into
Utah from the monsoonal surges, residual moisture across the
higher terrain should be enough to kick start some diurnal
convection on Tuesday.

The drying trend will really begin to take off Wednesday as a trough
axis swings into the California coast and breaks down the ridge axis
over Utah. As this trough continues to move east strong winds
develop aloft and these winds will begin to advect very dry air
sitting across the crest of the Sierra's into Utah Wednesday and
Thursday. Temperatures will also respond by warming back to seasonal
normals on Wednesday, then slightly above normal temperatures can be
expected on Thursday. In this type of pattern where we have a trough
shifting the flow aloft to dry southwesterly flow that will advect a
dry airmass across Utah, we would begin to address some fire weather
concerns. With the multiple rounds of wetting rains and the moist
airmass we have had in place, current fire weather concerns are low
at this time, but will be monitored going forward. Some isolated
thunderstorms will again be possible but coverage will be sparse and
may only be confined to typical convergence zone, initiation points
i.e., Boulder Mountain and the Uinta's on Thursday and Friday.

Heading into Day 7 (Next Saturday), some subtle hints at for a
return of a weak monsoon begin to emerge in some of the long range
model outputs for areas across far southern Utah and the southern
Utah mountains. Low end PoPS were added to account for this, but
overall confidence is low at this time.

&&

.AVIATION...KSLC...VFR conditions are expected through the TAF period.
Showers and thunderstorms will likely develop over the terrain to
the east and southwest of the terminal around 20z. Confidence is
low of these impacting the terminal, but TEMPO groups may be added
if confidence increases. Best window for thunderstorm activity
will be from 20z- 03z. There is a 60% chance for gusty and erratic
winds to impact the terminal from nearby thunderstorm outflows.
Vicinity showers and thunderstorms will keep the winds out of the
west-northwest through 03z, then switch to a prevailing southerly
flow through the morning.

Rest of Utah and southwest Wyoming...Widespread VFR conditions will
prevail across the airspace. Showers and thunderstorms have
developed across northern and southern Utah this afternoon. The
window for thunderstorms will be from 21-03z. Erratic outflow winds
are the primary aviation concern, followed by the potential for
brief locally heavy rain should a storm impact a terminal directly.
Due to the heavy rain, storms will be capable of MVFR/IFR
visibilities and may obscure terrain.

&&

.FIRE WEATHER...Monsoonal moisture remains in place across the
region, which will allow for scattered to numerous showers and
thunderstorms through Monday, primarily during the afternoon and
early evening. Convection through tonight will be primarily
focused over the higher terrain with some drift into the valleys
during the late afternoon into the early evening. Sunday looks to
be more active, however, as a weak weather disturbance brushes by
the area. With abundant moisture in place any storms that form
will be capable of producing heavy rainfall. Temperatures will
continue to run a bit below normal, and relative humidity values
will remain elevated with good to excellent overnight recovery. As
this weather system passes moves east of the area, drier air will
spread across the region beginning Tuesday, remaining in place
for the middle to latter part of the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 5:41 AM MDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
541 AM MDT Sat Jul 31 2021

UTZ101>131-WYZ021-011200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
541 AM MDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in south
wester Utah and in prone areas such as slot canyons, burn scars,
areas of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The moist airmass will remain in place through Monday. Daily
showers and thunderstorms capable of heavy rain and gusty winds
will occur each afternoon and evening across much of the forecast
area. Drier air will move into the area beginning Tuesday, and
remain in place through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 31, 6:07 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
607 PM MDT Sat Jul 31 2021

UTZ101-010030-
Great Salt Lake Desert and Mountains UT-
607 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 630
PM MDT...

At 606 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Skull Valley, or 12 miles north of Dugway
English Village...moving north at 10 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Skull Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 4032 11274 4042 11297 4065 11299 4054 11272
TIME...MOT...LOC 0006Z 168DEG 9KT 4042 11281

ND
Special weather statement, Jul 31, 6:09 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
609 PM MDT Sat Jul 31 2021

UTZ123>125-128-010100-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
609 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON...WEST
CENTRAL KANE AND SOUTH CENTRAL IRON COUNTIES UNTIL 700 PM MDT...

At 609 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Zion National Park...moving northwest at 15
mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Zion National Park, Springdale and Rockville.

This includes Interstate 15 between mile markers 35 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 11283 3715 11303 3739 11326 3755 11290
TIME...MOT...LOC 0009Z 154DEG 12KT 3730 11300

WOODWARD
Special weather statement, Jul 31, 6:26 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
626 PM MDT Sat Jul 31 2021

UTZ101-010100-
Great Salt Lake Desert and Mountains UT-
626 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 700
PM MDT...

At 626 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles southeast of Clive, or 23 miles
northwest of Dugway English Village...moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Clive and Skull Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4044 11273 4044 11308 4067 11320 4071 11275
TIME...MOT...LOC 0026Z 168DEG 9KT 4053 11299

ND
Special weather statement, Jul 31, 6:47 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
647 PM MDT Sat Jul 31 2021

UTZ101-102-115-010115-
Western Millard and Juab Counties UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
647 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 715 PM MDT...

At 646 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms over Dugway English Village...moving
north at 10 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Dugway English Village, Vernon, Skull Valley, Dugway Proving Ground
Test Range and Lofgreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio and
available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3992 11223 3991 11288 4044 11319 4044 11274
      4021 11255 4011 11225
TIME...MOT...LOC 0046Z 168DEG 9KT 4023 11276

ND
Local storm report, Jul 31, 7:05 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
705 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      ZION NP                 37.25N 112.95W
07/31/2021                   WASHINGTON         UT   PARK/FOREST SRVC

            ZIOIN NP DISPATCH REPORTS ALL SLOT CANYONS IN ZION NP ARE
            EXPERIENCING FLOODING PINE CREEK AND SPRY CANYON IN
            PARTICULAR. THE ZION RAWS REPORTED 1.29 INCHES OF RAIN IN
            ONE HOUR. STILL RAINING AT OBSERVATION TIME.

&&

ALEX.DESMET
Special weather statement, Jul 31, 7:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT Sat Jul 31 2021

UTZ101-010130-
Great Salt Lake Desert and Mountains UT-
706 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND
NORTHERN TOOELE COUNTIES UNTIL 730 PM MDT...

At 706 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Utah Test and Training Range North, or 49
miles northeast of Wendover...moving north at 10 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Utah Test and Training Range North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4101 11304 4098 11327 4123 11340 4129 11305
TIME...MOT...LOC 0106Z 168DEG 8KT 4107 11318

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:07 PM MDTSpecial Weather StatementSLCTooele23 min
Jul 31, 6:09 PM MDTSpecial Weather StatementSLCWashington51 min
Jul 31, 6:22 PM MDTFlash Flood Warning Considerable damage threatSLCWashington4 hr
Jul 31, 6:26 PM MDTSpecial Weather StatementSLCTooele34 min
Jul 31, 6:47 PM MDTSpecial Weather StatementSLCTooele28 min
Jul 31, 6:58 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jul 31, 7:44 PM MDTSpecial Weather StatementSLC46 min
Jul 31, 7:51 PM MDTSpecial Weather StatementSLCTooele39 min
Jul 31, 8:03 PM MDTSpecial Weather StatementSLCSalt Lake27 min
Jul 31, 8:28 PM MDTSpecial Weather StatementSLCDavis47 min
Jul 31, 8:30 PM MDTSpecial Weather StatementSLC30 min
Jul 31, 8:43 PM MDTSpecial Weather StatementSLCDavis32 min
Jul 31, 8:52 PM MDTSpecial Weather StatementSLCDavis38 min
Jul 31, 9:11 PM MDTSpecial Weather StatementSLCDavis49 min
Jul 31, 9:33 PM MDTSpecial Weather StatementSLCDavis27 min
Aug 1, 3:21 AM MDTFlash Flood WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 13 more21 hr
Aug 1, 12:47 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 1, 1:23 PM MDTAreal Flood AdvisorySLCSevier112 min
Aug 1, 1:35 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Aug 1, 1:58 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne, Wasatch3 hr
Aug 1, 2:52 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele38 min
Aug 1, 2:59 PM MDTAreal Flood AdvisorySLCEmery, Sevier2 hr
Aug 1, 3:25 PM MDTAreal Flood AdvisorySLCIron11 min
Aug 1, 3:35 PM MDTFlash Flood Warning EmergencyConsiderable damage threatSLCIron3 hr
Aug 1, 3:47 PM MDTSpecial Weather StatementSLCIron43 min
Aug 1, 3:55 PM MDTSpecial Weather StatementSLCWayne50 min
Aug 1, 3:57 PM MDTSpecial Weather StatementSLCJuab48 min
Aug 1, 4:11 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele34 min
Aug 1, 4:16 PM MDTSpecial Weather StatementSLCWashington44 min
Aug 1, 4:50 PM MDTSpecial Weather StatementSLCTooele40 min
Aug 1, 5:04 PM MDTAreal Flood AdvisorySLCIron, Washington116 min
Aug 1, 5:15 PM MDTSpecial Weather StatementSLCTooele30 min
Aug 1, 5:30 PM MDTSevere Thunderstorm WarningSLCBox Elder45 min
Aug 1, 5:31 PM MDTSpecial Weather StatementSLCPiute44 min
Aug 1, 5:40 PM MDTSpecial Weather StatementSLCSalt Lake50 min
Aug 1, 5:51 PM MDTSpecial Weather StatementSLCTooele39 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.